Audited 29 Jul 2026·Last updated 28 Oct 2026·6 citations·Tier 2·0 uses

Child-Pugh Score Calculator

Child-Pugh score from bilirubin, albumin, INR, ascites and encephalopathy grade, with the points for each component and the total that sets class A, B or C.

Child-Pugh Score Calculator

Ascites category
Hepatic encephalopathy category
Total Child-Pugh score
9
Sum of the five component points, from 5 to 15: 5–6 is class A, 7–9 class B and 10–15 class C. Derived by Child and Turcotte and modified by Pugh (1973) in patients having surgery for bleeding varices, it is a clinical aid used alongside clinical judgement, not a diagnosis.
Bilirubin points
2
Albumin points
2
INR points
2
Ascites points
2
Encephalopathy points
1
Child-Pugh class
Class B (7–9 points)

Background.

Drug labels, pre-operative assessments and hepatology clinic letters often sum up a person's cirrhosis in a single letter: Child-Pugh A, B or C. The letter comes from five findings, each worth one to three points. Three are blood tests (total bilirubin, serum albumin and the INR) and two are clinical judgements: how much ascites there is, and whether hepatic encephalopathy is present and how severe it is. The points add to a total between 5 and 15, and the total sets the class: 5 or 6 is class A, 7 to 9 is class B, 10 to 15 is class C. The grade describes how severe established liver disease is; it does not diagnose cirrhosis, choose a treatment or set a drug dose.

Every component's points appear beside the total so the class can be checked line by line, and that matters because the bands are coarse. A bilirubin of 3.0 mg/dL earns 2 points while 3.1 earns 3; an albumin of 2.8 g/dL earns 2 while 2.7 earns 3. One tenth on a single lab value, or a change in how the ascites is described in the notes, can move a patient across a class boundary, and the breakdown shows at once which component did it.

The system comes from Pugh and colleagues' 1973 paper on oesophageal transection for bleeding varices, which adapted an earlier grading by Child and Turcotte and put prothrombin time in place of nutritional status. Modern tables, including the one used here, express clotting as the INR. The score's age shows in two ways. Each laboratory value stops at three steps, so a bilirubin of 4 mg/dL and one of 30 score the same. And two of the five inputs depend on how a clinician grades what they see at the bedside. Both limits help explain why the laboratory-only MELD score was developed later, and why the two are often reported together.

What is child-pugh score calculator?

The Child-Pugh score, also called the Child-Turcotte-Pugh score, grades how far chronic liver disease, usually cirrhosis, has progressed. Bilirubin reflects how well the liver clears the breakdown products of haemoglobin; albumin and the INR reflect how well it makes proteins, including clotting factors; ascites and encephalopathy are complications that appear as liver function fails and pressure in the portal circulation rises. Each finding scores 1 point when it is normal or close to it and up to 3 when it is severely abnormal, and the five scores carry equal weight. Higher totals mean worse function: class A at the low end, class C at the high end. Regulators and drug labels commonly describe hepatic impairment as mild, moderate or severe according to Child-Pugh class A, B or C.

How to use this calculator.

  1. Enter total bilirubin in mg/dL, using the total figure rather than the direct (conjugated) fraction. If your report gives µmol/L, divide by 17.1 first: 51 µmol/L is about 3.0 mg/dL.
  2. Enter serum albumin in g/dL. A result reported in g/L needs dividing by 10, so 29 g/L becomes 2.9.
  3. Enter the INR from the same set of bloods. If the patient takes warfarin, the INR reflects the drug as much as the liver and will inflate this component.
  4. Choose the ascites category recorded at clinical assessment: none; mild, or controlled with diuretics; or moderate to severe, or refractory to treatment.
  5. Choose the hepatic encephalopathy grade documented on examination: none, grade I–II, or grade III–IV.
  6. Read the total and the class shown beside it (5–6 is A, 7–9 is B, 10–15 is C), checking each points line before the class goes into a note.

The formula.

Total score = bilirubin points + albumin points + INR points + ascites points + encephalopathy points, each component scoring 1, 2 or 3. Bilirubin scores 1 below 2 mg/dL, 2 from 2 to 3 mg/dL inclusive, and 3 above 3 mg/dL (in SI units the cut-offs are 34.2 and 51.3 µmol/L). Albumin runs the other way, because a low value means poor synthesis: above 3.5 g/dL scores 1, 2.8 to 3.5 g/dL inclusive scores 2, and below 2.8 g/dL scores 3 (35 and 28 g/L). The INR scores 1 below 1.7, 2 from 1.7 to 2.3 inclusive, and 3 above 2.3. Exact boundary values fall in the middle band, so a bilirubin of exactly 2.0, an albumin of exactly 3.5 and an INR of exactly 2.3 each score 2. Ascites scores 1 when absent, 2 when mild or controlled and 3 when moderate to severe or refractory; encephalopathy scores 1 when absent, 2 for grade I–II and 3 for grade III–IV. The total runs from 5, when everything is normal, to 15. Totals of 5–6 are class A, 7–9 class B and 10–15 class C. Because every component is weighted equally, deep hepatic coma adds the same 3 points as an albumin of 2.7 g/dL. The bilirubin bands are the standard ones; the higher cut-offs some tables give for cholestatic disease such as primary biliary cholangitis are not applied.

A worked example.

Example

A patient with cirrhosis has a total bilirubin of 2.8 mg/dL, albumin of 2.9 g/dL and an INR of 1.8. The notes record ascites that is controlled on diuretics and no encephalopathy. Bilirubin of 2.8 lies between 2 and 3 mg/dL, so it scores 2. Albumin of 2.9 lies between 2.8 and 3.5 g/dL, so it also scores 2 (at 2.7 it would have scored 3). An INR of 1.8 falls between 1.7 and 2.3, another 2. Controlled ascites scores 2 and absent encephalopathy scores 1. Adding the five scores, 2 + 2 + 2 + 2 + 1 comes to 9. A total of 9 sits in the 7–9 band, so this is Child-Pugh class B, at the top of the band. No single component is at its worst, yet the patient is one point from class C: a first episode of grade I–II encephalopathy would raise the encephalopathy score to 2 and the total to 10 without any laboratory value changing.

albumin G Dl2.9
ascitesmild_or_controlled
bilirubin Mg Dl2.8
inr1.8
encephalopathynone

Frequently asked questions.

My bilirubin is in µmol/L and my albumin in g/L. Where are the cut-offs in those units?
Divide bilirubin in µmol/L by 17.1 to get mg/dL and albumin in g/L by 10 to get g/dL. In SI units the bilirubin bands are below 34.2, 34.2 to 51.3, and above 51.3 µmol/L, and the albumin bands are above 35, 28 to 35, and below 28 g/L. Converting before you type avoids the worst error: a bilirubin of 40 µmol/L typed as 40 mg/dL scores 3 instead of 2.
Does warfarin or albumin given in hospital change the score?
Both can. Warfarin raises the INR deliberately, so in an anticoagulated patient the INR no longer measures the liver's clotting-factor production and the INR points may be too high. Albumin infusions, given for example after large-volume paracentesis, raise serum albumin for a time and can lower the albumin points without any change in liver function. Note either when you record the score.
What counts as refractory ascites?
Ascites that cannot be cleared, or that returns soon after drainage, despite salt restriction and the highest tolerated diuretic doses, or ascites that cannot be treated with diuretics because of side effects such as kidney injury or low sodium. It scores 3 points alongside moderate and severe ascites, whereas ascites kept under control by diuretics scores 2.
How are encephalopathy grades I–II told apart from III–IV?
The grades follow the West Haven scale used in the AASLD/EASL guideline. Grade I brings subtle changes such as a shortened attention span or poor arithmetic; grade II brings lethargy, disorientation to time and often a flapping tremor (asterixis). Grade III is drowsiness to semi-stupor with gross confusion, and grade IV is coma. Infection, bleeding and sedatives can all cause confusion too, so the grade should come from a clinical assessment.
Why does a bilirubin of 4 score the same as a bilirubin of 25?
Because each laboratory value has only three bands, and everything above 3 mg/dL falls in the top one. That ceiling hides large differences between very sick patients, and it is one reason the MELD score, which uses bilirubin, INR and creatinine as continuous values, was developed and is now used to rank patients for liver transplantation.
What does the class mean for surgery or a drug label?
Drug labels often give different advice for mild, moderate and severe hepatic impairment, mapped to classes A, B and C, and surgical teams use the class in judging operative risk; one of the sources listed here compares it with MELD for elective and emergency surgery. The class informs those decisions but does not make them: the label, the guideline and the treating team do.
Should I guess the ascites or encephalopathy category if it is not documented?
No. Each guess is worth up to two points, enough on its own to move a total across a class boundary, as the example shows. If ascites is recorded only as present without a severity, or mental status has not been assessed, the score is incomplete until a clinician grades the finding.

How this page was produced

Published by
Quanta Calculator
Primary sources
6 cited below
Published
Last verified

Built with AI assistance and verified by automated tests against the cited sources — every worked example on this page is computed by the same code that runs the calculator. How we build and check calculators.

In this category

Embed

Quanta Pro

Paid features are coming later.

  • All 1560 calculators remain free
  • No billing is enabled
Coming soon